Alert archive / Illinois / Wind Advisories in 2025
Wind Advisory 2, NWS Chicago, IL
NWS Chicago, IL issued this wind advisory at Jan 28, 2025, 12:54 AM CST for 9 counties in Illinois. It took effect at Jan 28, 2025, 2:00 PM CST. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2025, 12:54 AM CST (06:54 UTC)
- In effect from
- Jan 28, 2025, 2:00 PM CST
- Expired
- Jan 28, 2025, 6:00 PM CST
- In force
- 4 hr
- Issued by
- NWS Chicago, IL
Counties Boone County, IL, Cook County, IL, DeKalb County, IL, DuPage County, IL, Kane County, IL, Lake County, IL, McHenry County, IL, Ogle County, IL, Winnebago County, IL
The radar
The Chicago radar (KLOT), 66 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2704 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 354 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
514 WWUS73 KLOT 280654 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 1254 AM CST Tue Jan 28 2025 ILZ003>006-008-011>013-103-104-281500- /O.NEW.KLOT.WI.Y.0002.250128T2000Z-250129T0000Z/ Winnebago-Boone-McHenry-Lake IL-Ogle-De Kalb-Kane-DuPage-Northern Cook-Central Cook- Including the cities of Palatine, Chicago, Waukegan, Downers Grove, Sycamore, La Grange, Northbrook, Oak Lawn, Rockford, Byron, Des Plaines, Elgin, Carol Stream, Evanston, Oak Park, Aurora, Belvidere, Woodstock, Buffalo Grove, DeKalb, McHenry, Lombard, Schaumburg, Wheaton, Gurnee, Cicero, Crystal Lake, Naperville, Oregon, Mundelein, Algonquin, and Rochelle 1254 AM CST Tue Jan 28 2025 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 PM CST THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Boone, De Kalb, Ogle, Winnebago, Central Cook, DuPage, Kane, Lake IL, McHenry, and Northern Cook Counties. * WHEN...From 2 PM this afternoon to 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ - Izzi
3 follow-up statements
094 WWUS73 KLOT 280858 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 258 AM CST Tue Jan 28 2025 ILZ003>006-008-011>013-103-104-281700- /O.CON.KLOT.WI.Y.0002.250128T2000Z-250129T0000Z/ Winnebago-Boone-McHenry-Lake IL-Ogle-De Kalb-Kane-DuPage-Northern Cook-Central Cook- Including the cities of Palatine, Chicago, Waukegan, Downers Grove, Sycamore, La Grange, Northbrook, Oak Lawn, Rockford, Byron, Des Plaines, Elgin, Carol Stream, Evanston, Oak Park, Aurora, Belvidere, Woodstock, Buffalo Grove, DeKalb, McHenry, Lombard, Schaumburg, Wheaton, Gurnee, Cicero, Crystal Lake, Naperville, Oregon, Mundelein, Algonquin, and Rochelle 258 AM CST Tue Jan 28 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 PM CST THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with peak gusts of 45 to 55 mph expected. * WHERE...Boone, De Kalb, Ogle, Winnebago, Central Cook, DuPage, Kane, Lake IL, McHenry, and Northern Cook Counties. * WHEN...From 2 PM this afternoon to 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ - Izzi
648 WWUS73 KLOT 281555 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 955 AM CST Tue Jan 28 2025 ILZ003>006-008-011>013-103-104-290000- /O.CON.KLOT.WI.Y.0002.250128T2000Z-250129T0000Z/ Winnebago-Boone-McHenry-Lake IL-Ogle-De Kalb-Kane-DuPage-Northern Cook-Central Cook- Including the cities of Chicago, Oak Park, Cicero, DeKalb, Mundelein, Des Plaines, Elgin, Byron, Northbrook, Naperville, Schaumburg, Waukegan, McHenry, Oregon, Sycamore, Wheaton, La Grange, Carol Stream, Downers Grove, Aurora, Rochelle, Algonquin, Evanston, Woodstock, Lombard, Gurnee, Belvidere, Rockford, Crystal Lake, Palatine, Buffalo Grove, and Oak Lawn 955 AM CST Tue Jan 28 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 PM CST THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with peak gusts of 45 to 55 mph expected. * WHERE...Boone, De Kalb, Ogle, Winnebago, Central Cook, DuPage, Kane, Lake IL, McHenry, and Northern Cook Counties. * WHEN...From 2 PM this afternoon to 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ DK
790 WWUS73 KLOT 282354 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 554 PM CST Tue Jan 28 2025 ILZ003>006-008-011>013-103-104-290100- /O.EXP.KLOT.WI.Y.0002.000000T0000Z-250129T0000Z/ Winnebago-Boone-McHenry-Lake IL-Ogle-De Kalb-Kane-DuPage-Northern Cook-Central Cook- Including the cities of Sycamore, Elgin, Wheaton, Waukegan, Buffalo Grove, Chicago, Oak Park, Algonquin, Woodstock, DeKalb, Palatine, Downers Grove, Rochelle, Northbrook, Des Plaines, Crystal Lake, Evanston, McHenry, Mundelein, Aurora, Oregon, La Grange, Byron, Gurnee, Belvidere, Oak Lawn, Schaumburg, Lombard, Naperville, Carol Stream, Cicero, and Rockford 554 PM CST Tue Jan 28 2025 ...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... Winds will continue to ease this evening, bringing an end to the threat. $$ Birk
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this wind advisory went out at Jan 27, 10:58 PM CST, 1 hour 56 minutes earlier. Its key messages:
- Strong southwest winds will gust to 40 to 45 mph or stronger for a brief period Tuesday afternoon. Combined with mild temperatures and low humidity, this may cause an elevated fire risk of more rapid brush fire spread.
- Windy and mild weather is expected through Thursday, with mildest temperatures expected Thursday when record highs could be realized.
- The next chance for rain will arrive Thursday night into Friday. We're monitoring a threat for river rises into the weekend.
Area forecast discussion, Jan 27, 10:58 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1058 PM CST Mon Jan 27 2025
.KEY MESSAGES...
- Strong southwest winds will gust to 40 to 45 mph or stronger
for a brief period Tuesday afternoon. Combined with mild
temperatures and low humidity, this may cause an elevated fire
risk of more rapid brush fire spread.
- Windy and mild weather is expected through Thursday, with
mildest temperatures expected Thursday when record highs could
be realized.
- The next chance for rain will arrive Thursday night into
Friday. We're monitoring a threat for river rises into the
weekend.
&&
.UPDATE...
Issued at 939 PM CST Mon Jan 27 2025
Our main forecast concern is for another (shorter duration)
round of strong southwest winds Tuesday afternoon and early
evening. A fast moving clipper system tracking just north of the
Great Lakes (surface low around 990 mb) will result in stout
pressure falls (10-12 mb/6-hour) peaking in the late afternoon.
Robust low-level wind fields (50+ kt winds at and above 900 mb),
steepened low-level lapse rates, and a bit deeper mixing with
temps in mid-upper 40s should result in a quick ramp up of
southwesterly winds by the mid afternoon.
Forecast pressure fall magnitudes being stronger and some model
forecast soundings showing stronger winds aloft introduces
concern for a brief 2-4 hour window of 45+ mph gusts, focused
north of I-80. The brief duration and proximity to sunset of the
strongest winds adds some uncertainty. Finally, there may again
be an elevated risk of faster brush fire spread, particularly
if dew point temperatures mix out more than forecast. Will let
the midnight shift assess this and whether a new Wind Advisory
is needed.
Otherwise, winds have quickly eased late this evening, which
will enable temps to fall once skies clear out due to the dry
airmass in place. Expecting lower to mid 20s outside of Chicago
and upper 20s to near/around 30F in the city.
Castro
&&
.DISCUSSION...
Issued at 205 PM CST Mon Jan 27 2025
Through Tuesday Night:
A deep surface low is currently over northern Quebec with a
strong surface high over the southern Plains. Chicago sits
between them with a strong synoptic pressure gradient driving
strong winds over the region. No changes to the previously
issued Wind Advisory for areas north of I-80. Winds are expected
to be between 20 to 30 mph with gusts as high as 45 mph, with
the strongest gusts north of I-88. Winds will slowly diminish
after sunset, though stay breezy through the night.
There are mostly clear skies over Illinois currently on
satellite. However, clouds are slowly working their way
southeastward as a surface low moves toward Illinois. Despite
returns on radar in Minnesota and Wisconsin, there have not been
any surface observations by instruments (though there have been
a few mPing reports around the Twin Cities). The 700 mb wave
with the higher RH content will move east-southeastward through
the afternoon and evening. High-res model soundings do show
saturation in the mid-levels with decent ascent along with it.
However, those same soundings show a lot of dry air remaining
below 850 mb. There were a few models (RAP, CONSShort) that
came in with some slight chance PoPs in our forecast area. But
with the better forcing remaining to the east, it was decided to
keep the "silent" PoPs (10 to 14 percent chance) in the
forecast without any formal mention of precipitation. If it
were to make it through the dry air and precipitate, even with a
warmer surface layer, modeled wet-bulb temps below freezing
would transition any sprinkles to flurries/light snow.
After a short window of west to northwest winds tonight,
surface winds will return to the southwest tomorrow. Warm air
advection from the southwest will continue to filter into the
area allowing for another day of above normal temperatures.
Another upper level wave will drop down out of Canada tomorrow.
While this wave looks slightly drier, it does appear that it
will have another punch of winds with it. As another 50+ knot
low level jet ramps up during the peak heating in the afternoon,
soundings are projecting deep enough mixing that could result
in strong wind gusts once again. There is still some uncertainty
in just how deep the mixing will be. Plus, with a current Wind
Advisory in effect, it was thought that it was better to let
that end before issuing another advisory (if it is even
needed).
DK
Wednesday through Monday:
We'll remain pinched between a vigorous upper low across the
Desert Southwest and broad longwave troughing extending across
much of Canada and into New England during the middle of the week.
This will result in persistent south to southwesterly low-level
flow which will continue to help push temperatures above seasonal
norms, even on Wednesday in the wake of a weak cold front.
Wednesday will again be breezy, as steepened low-level lapse rates
(in the wake of FROPA) facilitate some momentum transfer out of a
35 to 40 knot low-level jet. This LLJ looks to weaken and move
east of the region through the afternoon, suggesting that winds
should gradually slacken through the day, but have continued to
boost winds and gusts above blended guidance.
Medium range guidance begins to diverge with the handling of the
aforementioned upper low on Thursday and Friday--specifically
regarding the degree of interaction as it ejects eastward with a
positively tilted shortwave across southern Ontario and Quebec. In
addition, the amount of strong to severe convection being modeled
within this system's warm conveyor across the ArkLaTex casts an
additional layer of uncertainty, as guidance can have trouble
handling this degree of latent heat release and its impacts on
downstream height tendencies. That said, 12z guidance seems to be
gradually closing the spread, although there's still enough
uncertainty at this range that minimal changes were made to the
blended offering.
Intensifying warm advection should yield a gradual expansion of
precipitation across the region, as early as Thursday afternoon,
but especially into Thursday evening. Depending on where the
850/700 mb lows track, it's possible dry slotting may
transition things to drizzle into Thursday night. Thankfully,
without an antecedent cold airmass in place, temperatures
through Thursday night currently look like they'll remain
solidly above freezing with mainly just a cold rain expected. As
the low pulls away on Friday, there's some potential that
dynamic cooling helps force a changeover or transition to snow,
but current surface temperature progs really don't look
concerning from an accumulating snow perspective.
The main concern with this system may end up being rainfall
amounts, particularly on Friday as intense upper jet divergence
interacts with increasing mid-level deformation and steepening
lapse rates, although differences exist in the placement and
timing of any locally enhanced precipitation. Some forecast
soundings even suggest a few elevated thunderstorms might be
possible late Thursday night into Friday morning. Concern is that
we have a considerable amount of water locked up in an
impressively deep frozen ground here, and any heavy rainfall
would lead to increased streamflows which may result in shifting
and breaking up of dense river ice. Both of these could lead to
an increased threat for river flooding. At this point, there's
still too much uncertainty for any more targeted messaging, but
something we'll be keeping a close eye on.
Beyond this, a fast and active jet will continue to shuttle
disturbances eastward across the northern CONUS through the
weekend and into next week. This could yield additional chances
for some light precipitation, although at this range, have capped
any precip chances to slight chances or lower.
Carlaw
&&
.AVIATION /06Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 1058 PM CST Mon Jan 27 2025
Main aviation weather concern is the expectation for more
strong and gusty west-southwest winds this afternoon.
Following a period of lighter westerly winds this morning,
west-southwest winds are expected to ramp up again into this
afternoon as another fast moving area of low pressure shifts
across the Upper Great Lakes. It appears wind gusts will again
increase up to around 35 to 40 kt for a couple hours late in the
afternoon. The primarily window for the strongest wind gusts
looks to be in the 21 to 00z timeframe. Wind gusts will ease
into this evening. Otherwise, VFR conditions are expected
through the period.
KJB
&&
.MARINE...
Issued at 1054 PM CST Mon Jan 27 2025
There is another signal for strong southwest winds on Tuesday,
prompting the issuance of a Gale Warning for parts of the
nearshore (Winthrop Harbor IL to Gary IN). The warning is in
effect from 2 PM to 10 PM CST. Gales up to 40 kt are expected,
peaking in the mid to late afternoon hours. The potential exists
for 45 kt gale gusts near and north of Northerly Island. If
confidence increases in prevailing gale speeds/gusts occurring
from Gary to Michigan City, the warning may need to be expanded.
Hazardous winds and/or waves will then persist into Wednesday.
Castro/DK
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Gale Warning from 2 PM to 10 PM CST Tuesday for Winthrop
Harbor IL to Gary IN.
&&
Visit us at weather.gov/chicagoHazardous weather outlook, Jan 27, 2:28 PM CST, 10 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 228 PM CST Mon Jan 27 2025 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-282030- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 228 PM CST Mon Jan 27 2025 /328 PM EST Mon Jan 27 2025/ This Hazardous Weather Outlook is for portions of north central Illinois...northeast Illinois and northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Elevated Non Thunderstorm Wind Risk. Elevated Fire Weather Risk. DISCUSSION... Southwest winds will gust 35 to 45 mph this afternoon. The strongest winds will occur near and north of I-88. There is a heightened risk for grass and brush fire spread this afternoon due to the combination of strong winds, dry fuels, and afternoon relative humidities around 25 percent. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday... Limited Non Thunderstorm Wind Risk. DISCUSSION... Southwest winds may gust up to 40 mph Tuesday afternoon, mainly north of I-88. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-282030- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 228 PM CST Mon Jan 27 2025 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Gale force winds and or very hazardous waves. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday... Gale force winds are possible. Wednesday through Saturday... Hazardous conditions for small craft are likely. Carlaw Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 9:19 PM CST | Gale Warning | LOT | 25 hr |
Nearby
Wind Advisories in Illinois, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.